What are prescription stimulants (amphetamines)?
Prescription stimulants increase—or “stimulate”—activities and processes in the body. When prescribed by a doctor for a specific health condition, like ADHD, they can be relatively safe and effective. However, it is considered misuse when they are taken not as prescribed, to get “high,” or when you take some prescribed for someone else. This can lead to dependence and addiction. Dependence means you will get uncomfortable withdrawal symptoms when you try to quit. Addiction means you continue to seek out and take these drugs despite negative consequences. There are three commonly misused types of stimulants: dextroamphetamines (e.g., Dexedrine®), dextromethylphenidate (e.g., Ritaln®), and stimulants that are a combination dextroamphetamines and amphetamines (e.g., Adderall®).
How Stimulants Are Misused
Prescription stimulants are normally taken in pill form, but some people who misuse them to get “high” crush the tablets and snort or inject them. This can be dangerous because ingredients in the tablets can block small blood vessels, damaging the heart and other organs. Some teens are prescribed stimulants to manage their ADHD. But if they share their medication with friends, it is considered misuse. People misuse stimulants by taking them in a way that is not intended, such as:
- Taking someone else’s prescription stimulant medication, even if it is for a medical reason, like ADHD.
- Taking stimulant medication thinking it will improve your grades even though you do not have ADHD.
- Taking more than the prescribed dose.
- Taking a prescription stimulant medication in a way other than prescribed—for instance, crushing pills, adding them to water, and injecting the liquid.
- Taking the prescription stimulant to get “high.”
- Mixing the prescription stimulant with alcohol and certain other drugs. A pharmacist can tell you which drugs are not safe to mix with stimulants.
Stimulants have been misused as an “academic performance enhancer,” (for example, to stay awake all night to cram for an exam). That’s why people sometimes refer to them as “study drugs.” However, there is no evidence that stimulants increase your grades if you do not have ADHD; although there might be several other reasons those students struggle in school. For example, a decline in grades can be related to students skipping classes. Skipping classes can be linked to the use of a variety of drugs or mental health issues.
What happens to your brain when you misuse prescription stimulants?
The brain is made up of nerve cells that send messages to each other by releasing chemicals called neurotransmitters. Common stimulants, such as amphetamines and methylphenidate, have chemical structures that are similar to certain key brain neurotransmitters including dopamine and norepinephrine. Stimulants boost the effects of these chemicals in the brain and body.
When doctors prescribe stimulants for a medical condition, they start with low doses and increase them slowly until they find the dose that works best. However, when taken in amounts or ways other than prescribed, like snorting or injecting, stimulants can increase the dopamine in the brain very quickly. This changes the normal communication between brain cells, producing a ‘high’ while also increasing the risk for dangerous side effects. Over time, this can lead to addiction, which is when you continue to use the drug despite negative consequences.
Can you overdose or die if you misuse prescription stimulants?
Yes, it is possible to die from stimulant misuse. Taking high doses of a stimulant can raise a person’s body temperature and blood pressure to dangerous levels and make the heart beat irregularly. This can lead to seizures, heart failure, and death. Stimulants should not be mixed with medicines used to treat depression or over-the-counter medicines that contain decongestants. This is why it is important to discuss with your doctor all the drugs you take.
Deaths from an overdose of prescription drugs have been on the rise since the early 1990s. Learn more about drug overdoses in youth.
Are prescription stimulants addictive?
Yes, misusing stimulants can lead to addiction. Addiction is when you continue to seek out and take the drug even though you know it is damaging your health and life, even ruining your relationships and causing you problems in school or at work.
When a person who regularly misuses stimulants stops taking them, they may experience withdrawal symptoms. Stimulant withdrawal can cause:
- an inability to feel pleasure
- thoughts of suicide
- anxiety and irritability
- feeling very tired, lack of energy, and changes in sleep patterns
- intense drug cravings
People who have these symptoms should seek medical help. People should ask their doctor for advice on how to safely stop using stimulants.
What should I do if someone I know needs help?
If you, or a friend, are in crisis and need to speak with someone now:
- Call the National Suicide Prevention Lifeline at 1-800-273-TALK (they don’t just talk about suicide—they cover a lot of issues and will help put you in touch with someone close by)
If you want to help a friend, you can:
- Share resources from this site, including this page.
- Point your friend to NIDA’s Step by Step Guide for Teens and Young Adults.
- Encourage your friend to speak with a trusted adult.
Where can I get more information?
- Commonly Used Prescription Drugs Chart
- DrugFacts: Prescription and Over-the-Counter Medications
- DrugFacts: Prescription Stimulants
Statistics and Trends
- Monitoring the Future
- National Survey on Drug Use and Health [Substance Abuse and Mental Health Services Administration]
Toggle Content goes here